Table of Contents Author Guidelines Submit a Manuscript
Journal of Function Spaces
Volume 2017 (2017), Article ID 4958073, 9 pages
https://doi.org/10.1155/2017/4958073
Research Article

General Holmstedt’s Formulae for the -Functional

1Department of Mathematics, Government College University, Faisalabad, Pakistan
2Institute of Mathematics and Informatics, Bulgarian Academy of Sciences, 1113 Sofia, Bulgaria
3Abdus Salam School of Mathematical Sciences, GC University Lahore, Lahore, Pakistan

Correspondence should be addressed to Georgi E. Karadzhov; moc.liamg@64vohzdarakigroeg

Received 15 November 2016; Accepted 13 December 2016; Published 14 February 2017

Academic Editor: Alberto Fiorenza

Copyright © 2017 Irshaad Ahmed et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Explicit formulae for the -functional for the general couple , where is a compatible couple of quasi-normed spaces, are proved. As a consequence, the corresponding reiteration theorems are derived.

1. Introduction

In recent papers [111] the classical Holmstedt formula for the -functional [12] was extended to more general cases. See also [13] for more results about generalized Holmstedt’s formula and reiteration theorems not only for the -method, but for the -method as well. Here we consider the -method in the most general case for quasi-normed spaces. Namely, let be a compatible couple of quasi-normed spaces, that is, both and are linearly and continuously embedded in some Hausdorff topological vector space. By definition, the -interpolation space has a quasi-normwhere is the -functional of Peetre [13, 14], defined for ,   as follows:and is a quasi-normed space of Lebesgue measurable functions, defined on , with monotone quasi norm as follows: implies such that If , that is,we write instead of ; if , the above integral has to be replaced by . Here is a nonnegative Lebesgue measurable function defined on and called weight.

In [1, 2] the case when , , and -repeated logarithms was considered and this was extended to -slowly varying in [3]. Certain limiting cases (when ) are treated in [5, 810]. The case with arbitrary was investigated in [6]. In [4, 7, 11] the case when and is rearrangement invariant Banach space on with the Haar measure is treated in detail. Note that in the case , , -slowly varying, the - and -methods are equivalent, but this is not true in the limiting cases or . The problem of the relation between both real interpolation methods for Banach couples is treated in [13], where general theorems are proven and certain applications are given. More results about the relation between - and -methods in the limiting cases are obtained in [15, 16].

We use the notations or for nonnegative functions or functionals to mean that the quotient is bounded; also, means that and We say that is equivalent to if Recall that the weight is called slowly varying if for every the function is equivalent to a nondecreasing one and the function is equivalent to a nonincreasing one.

The main results are announced in [17].

2. Formulae for the -Functional

Using the Holmstedt argument, we can prove general formulae for the -functional. Let and let

Theorem 1 (case ). If , thenwhere .

Proof. Let , , and . Using monotonicity of , we getLet , , and ThenwhenceAlso,HenceNow we estimate from above. To this end, following Holmstedt, we choose decomposition such that ThenFurther,Denote by the first term on the right-hand side and by the second one. We have whenceAlso,Thus

Remark 2. If the spaces and are too close, then formula (5) might be useless. For example, if , then In applications we require to be increasing (strictly).

Let

Theorem 3 (case ). If , thenwhere .

Proof. Let , , and Using monotonicity of , we getLet , , and ThenwhenceAlso,HenceNow we estimate from above using decomposition such that (12) are satisfied. Then We havewhenceHence

Formulae for the couple are more complicated. We need the following condition that in some sense require these two spaces to be not too close. Let

Theorem 4 (case ). Let , and let
Case 1. IfthenCase 2. IfthenCase 3. IfthenCase 4. If at least one of the conditions, , ,, , ,, , is satisfied, then

Proof. From (6) and (20) it follows thatLet , , and Then, using estimates (7) and (21), we have whenceAlso,Hence,To estimate from above we use the same decomposition as before with properties (12). ThenwhenceAlso,whenceTherefore for all weights we have

We give examples that are not entirely covered by the previous papers.

Example 5 (distant spaces). Letwhere , , , and are slowly varying weights and . We call these spaces distant if or , in opposition to the case and We haveThese integrals are convergent due to the property , Moreover,Also,In particular,On the other hand,for andfor Hence,and thereforewhere , , .
Also,where where
Moreover, if and , then and ; hence, in (56), (57), and (58), we can drop the last term (this is the case treated in [3]).

Example 6 (nondistant spaces). Let be as in Example 5 but with , , and , and , .
IfthenAlso,In particular,On the other hand, since , we haveand thereforewhere

3. Reiteration

The formulae for the -functional imply immediately theorems of reiteration or stability of the -method. In particular, we recover many classical results. For another type of general reiteration theorems see [13]. For example, Theorems 1 and 3 imply the following results.

Theorem 7. Let be a compatible couple of quasi-normed spaces. Thenwhereand is the same as in Theorem 1 and , , and ; is increasing.

Proof. We only need to check that Sinceand , therefore ; we see that the above quantity is finite. AlsoFurther, for , we have and ; hence . Therefore

Theorem 8. Let be a compatible couple of quasi-normed spaces. Then whereand is the same as in Theorem 3 and , , and ; is increasing.

Proof. We only need to check that We haveand, using also ,As above, we check that and for Hence for Then

In some cases the quasi norm of can be simplified.

Example 9 (distant spaces). Letwhere and , are slowly varying weights and letwhere and , are slowly varying weights. ThenwhereIndeed, we havefor andfor , whereLet Then where We can choose equivalent so that (see [6]); henceIt is sufficient to prove thatTo estimate for , we use monotonicity of the interpolation scale, while for we apply Hölder’s inequality. Namely, if ,and if , thenNext we check only the inequality for and the inequality for being similar. For , it follows from Fubini’s theorem. can be estimated from above if by the Muckenhoupt result [18].
Let , where , , and Then We apply this for ,Then and henceFurther, if we estimate from above using integration by parts. We haveIndeed, let Using that is equivalent to a decreasing function, we haveand since ,The integral above has a limit zero when Thus (93) is true. Further,orSince , we get (86).

Now we consider examples of nondistant spaces: , -slowly varying, , .

In order to handle this case, we need the following result.

Lemma 10. One has , and , if the following conditions are satisfied:where

Proof. The estimate (98) from above is a consequence of Lemmas , in [6]. Using (99), we get an estimate from below with Now condition (100) ensures the equivalence in (98).

Theorem 11. Let be a slowly varying weight and let , , satisfying , Ifthenwhere

Proof. We havehenceWe apply Lemma 10 with , , , and Condition (99) follows from monotonicity of . We have to check (100). To this end first we simplifyUsing also (102), we get Then (100) means that But this follows from the definition of .

For example, condition (102) is true if , , -slowly varying.

Competing Interests

The authors declare that they have no competing interests.

References

  1. W. D. Evans and B. Opic, “Real interpolation with logarithmic functors and reiteration,” Canadian Journal of Mathematics, vol. 52, no. 5, pp. 920–960, 2000. View at Publisher · View at Google Scholar · View at MathSciNet
  2. W. D. Evans, B. Opic, and L. Pick, “Real interpolation with logarithmic functors,” Journal of Inequalities and Applications, vol. 7, no. 2, pp. 187–269, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  3. A. Gogatishvili, B. Opic, and W. Trebels, “Limiting reiteration for real interpolation with slowly varying functions,” Mathematische Nachrichten, vol. 278, no. 1-2, pp. 86–107, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  4. P. Fernández-Martínez and T. Signes, “Real interpolation with symmetric spaces and slowly varying functions,” The Quarterly Journal of Mathematics, vol. 63, no. 1, pp. 133–164, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  5. F. Cobos, L. M. Fernández-Cabrera, T. Kühn, and T. Ullrich, “On an extreme class of real interpolation spaces,” Journal of Functional Analysis, vol. 256, no. 7, pp. 2321–2366, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  6. I. Ahmed, D. E. Edmunds, W. D. Evans, and G. E. Karadzhov, “Reiteration theorems for the K-interpolation method in limiting cases,” Mathematische Nachrichten, vol. 284, no. 4, pp. 421–442, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  7. P. Fernández-Martínez and T. Signes, “Reiteration theorems with extreme values of parameters,” Arkiv för Matematik, vol. 52, no. 2, pp. 227–256, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  8. F. Cobos and A. Segurado, “Limiting real interpolation methods for arbitrary Banach couples,” Studia Mathematica, vol. 213, no. 3, pp. 243–273, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  9. F. Cobos, L. M. Fernández-Cabrera, and P. Silvestre, “New limiting real interpolation methods and their connection with the methods associated to the unit square,” Mathematische Nachrichten, vol. 286, no. 5-6, pp. 569–578, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. F. Cobos and A. Segurado, “Some reiteration formulae for limiting real methods,” Journal of Mathematical Analysis and Applications, vol. 411, no. 1, pp. 405–421, 2014. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  11. P. Fernández-Martínez and T. Signes, “Limit cases of reiteration theorems,” Mathematische Nachrichten, vol. 288, no. 1, pp. 25–47, 2015. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  12. J. Bergh and J. Löfström, Interpolation Spaces. An Introduction, Springer, Berlin, Germany, 1976. View at MathSciNet
  13. Ju. A. Brudnyi and N. Ja. Krugliak, Interpolation Spaces and Interpolation Functors, North-Holland, Amsterdam, The Netherlands, 1991.
  14. C. Bennett and R. Sharpley, Interpolation of Operators, Academic Press, New York, NY, USA, 1988. View at MathSciNet
  15. F. Cobos, L. M. Fernández-Cabrera, and P. Silvestre, “Limiting J-spaces for general couples,” Zeitschrift für Analysis und ihre Anwendungen, vol. 32, no. 1, pp. 83–101, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. F. Cobos and T. Kün, “Equivalence of K− and J−methods for limiting real interpolation spaces,” Journal of Functional Analysis, vol. 261, no. 12, pp. 3696–3722, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  17. I. Ahmed, G. E. Karadzhov, and A. Raza, “Reiteration in K-interpolation method for quasi-normed spaces,” Comptes Rendus de l'Academie Bulgare des Sciences, vol. 69, no. 4, pp. 405–410, 2016. View at Google Scholar
  18. B. Muckenhoupt, “Hardy's inequality with weights,” Studia Mathematica, vol. 44, pp. 31–38, 1972. View at Google Scholar · View at MathSciNet